Earlier this month the U.S. Centers for Disease Control and Prevention recommended a pause in the use of the Johnson & Johnson (J&J) COVID-19 vaccine following reports that, within two weeks of getting it, six women developed blot clots, and one of them died. About 6.8 million people had received that vaccine at that time. The day after it issued the recommendation, the agency convened a meeting of the Advisory Committee on Immunization Practices (ACIP) to go over each case and determine how to proceed. ACIP decided not to lift the pause until it had more data. The committee is scheduled to meet again today to discuss the blood clots. A similar pattern of clots has been observed in a very small percentage of people who received the AstraZeneca vaccine in Europe. European regulators have called for the J&J vaccine to carry a warning but have not restricted its use.
Wilbur Chen, an infectious disease physician-scientist at the University of Maryland School of Medicine’s Center for Vaccine Development and Global Health, is a member of ACIP. He discussed the risks, symptoms and possible causes of the blood clots with Scientific American ahead of ACIP’s second meeting.[An edited transcript of the interview follows.]
What is the estimated risk of these unusual blood clots among people who have gotten the Johnson & Johnson vaccine?
We have incomplete data as of [April 21], but it looks like the risk is less than one in a million right now. That may change, and I think we will get more clarity on those numbers—both in terms of the number of cases and the total number of vaccines administered to date.
Is there any link between reduced vaccine effectiveness and blood clots?
No, the effectiveness of the vaccines has not been challenged by these cases whatsoever.
How are these blood clots different from other blood clots?
Blood clots are formed by platelets, which bind together to form a clot, and typically a lot of them are needed to do that. The clots seen with the Johnson & Johnson vaccine formed even in patients who had low platelet counts in their bloodstream. That combination is unusual. Typically, when you have really low platelet counts—a condition called thrombocytopenia—you actually have problems with being able to form clots, and you can develop ongoing bleeding that is hard to stop. Furthermore, we’re seeing this phenomenon of clots forming in serious places such as the brain, the lungs, the legs or the abdomen, despite the fact that platelet counts are really low. That’s a very unique phenomenon. The closest thing we’ve seen is a rare condition called heparin-induced thrombocytopenia (HIT). [Editor’s note: HIT Is a condition in which the anticoagulant medication heparin lowers platelet counts. It increases the risk that blood clots will develop—a condition known as heparin-induced thrombotic thrombocytopenia, or HITT.] We have also seen a similar type of phenomenon with the AstraZeneca vaccine.
What are the symptoms of these blood clots in people who have had the Johnson & Johnson vaccine?
They are different than some of the symptoms people experience right after getting their vaccination, such as fatigue, soreness at the injection site or joint aches. These sorts of things are common, they appear shortly after the vaccination, and they usually go away after about three to five days. The symptoms related to the blood clots tend to appear about a week or two after the vaccination and then continue to worsen. A headache that won’t go away is one symptom. Now, if you’ve just exerted yourself by going for a run or gardening in the sun on a hot day, you might have a headache, fatigue, leg or abdomen pain, or shortness of breath, but if you sit in a cool spot and drink some water, these will probably go away. But if you are experiencing these symptoms, and they continue to get worse despite the fact that you’re doing things that would normally make you feel better, that would be more concerning.
What is the recommended treatment for these blood clots?
We’re not precisely sure yet, but it sounds like it should not be heparin because of the risk of HIT. There are similar, more expensive blood-thinner medications that may be able to treat these blood clots. An April 12 study in the BMJ recommended the use of non-heparin anticoagulants along with immunoglobulins—antibodies produced by white blood cells—to treat vaccine-induced clotting.
What might be causing the blood clots?
We don’t know for sure. But our leading hypothesis is that they might be associated with this antibody against the protein platelet factor four, PF4 for short. That antibody seems to be implicated in the AstraZeneca clots and also is the mechanism for heparin-induced thrombotic thrombocytopenia, so the evidence all seems to be pointing in the same direction. HITT Is definitively linked to that antibody. And we have some evidence that it may be implicated in the AstraZeneca and Johnson & Johnson clotting cases. Hopefully, as we get more evidence, it will make us more confident in that mechanism.
Are there any similarities between the J&J and AstraZeneca cases?
There are similarities in the timing of when they happen and the presentation of symptoms. It is unusual to have clots in the face of thrombocytopenia, or low platelet counts. So that seems to be pointing to something similar. And the two vaccines themselves are similar in that they’re both made with adenovirus vectors—harmless modified viruses that deliver instructions to the body on how to fight COVID-19. So that may be a commonality, but there are other vaccines in use around the globe that also use adenovirus vectors, such as the Sputnik V vaccine, as well. [Editor’s Note: No blood clots have yet been reported to be linked to the Sputnik V vaccine.]
Why does this clotting appear to be more common in women between the ages of 18 and 48?
We’re not sure. It could simply be related to the fact that more women are getting vaccinated than men right now. Or it’s possible that it was a coincidence that women happened to report these. It could be a statistical fluke. But to determine that, we need more information. It may be that we discover there is a link between sex and likelihood of developing clots, but my gut feeling is that that will not be the case. We need more data to know for sure.
Is there a risk of increased vaccine hesitancy as a result of the clot-related pause?
I think reporting these cases may result in more vaccine hesitancy initially. But if we had tried to minimize or ignore those events or delayed the reporting, I think that would have had implications and actually fed into distrust and fear and, in the end, result in even more hesitancy. When we were first launching the Pfizer vaccine, we heard of some initial cases of anaphylaxis [allergic reactions] in people who had gotten it. But it turned out to be very rare, and fear of that seems to have subsided. I like to believe that’s because public health officials were very transparent and communicated the risk of anaphylaxis early on. And now we monitor people for 15 to 30 minutes after vaccination to reduce that danger as well. There will be other issues, certainly, with distrust and hesitancy and delay. But the more we talk through these issues, the more it helps the public understand them.
World News || Latest News || U.S. News